Bernoulli

  • Bernoulli
  • Volume 24, Number 4A (2018), 2906-2933.

Concentration inequalities for separately convex functions

Antoine Marchina

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We provide new comparison inequalities for separately convex functions of independent random variables. Our method is based on the decomposition in Doob martingale. However, we only impose that the martingale increments are stochastically bounded. For this purpose, building on the results of Bentkus (Lith. Math. J. 48 (2008) 237–255; Lith. Math. J. 48 (2008) 137–157; Bounds for the stop loss premium for unbounded risks under the variance constraints (2010) Preprint), we establish comparison inequalities for random variables stochastically dominated from below and from above. We illustrate our main results by showing how they can be used to derive deviation or moment inequalities for functions which are both separately convex and separately Lipschitz, for weighted empirical distribution functions, for suprema of randomized empirical processes and for chaos of order two.

Article information

Source
Bernoulli, Volume 24, Number 4A (2018), 2906-2933.

Dates
Received: September 2016
Revised: April 2017
First available in Project Euclid: 26 March 2018

Permanent link to this document
https://projecteuclid.org/euclid.bj/1522051229

Digital Object Identifier
doi:10.3150/17-BEJ949

Mathematical Reviews number (MathSciNet)
MR3779706

Zentralblatt MATH identifier
06853269

Keywords
concentration inequalities deviation inequalities generalized moments martingale method suprema of empirical processes

Citation

Marchina, Antoine. Concentration inequalities for separately convex functions. Bernoulli 24 (2018), no. 4A, 2906--2933. doi:10.3150/17-BEJ949. https://projecteuclid.org/euclid.bj/1522051229


Export citation

References

  • [1] Adamczak, R. (2008). A tail inequality for suprema of unbounded empirical processes with applications to Markov chains. Electron. J. Probab. 13 1000–1034.
  • [2] Adamczak, R. and Wolff, P. (2015). Concentration inequalities for non-Lipschitz functions with bounded derivatives of higher order. Probab. Theory Related Fields 162 531–586.
  • [3] Bentkus, V. (2004). On Hoeffding’s inequalities. Ann. Probab. 32 1650–1673.
  • [4] Bentkus, V. (2008). Addendum to: “An extension of an inequality of Hoeffding to unbounded random variables” [Lith. Math. J. 48 (2008), no. 2, 137–157; MR2425108]: The non-i.i.d. case. Lith. Math. J. 48 237–255.
  • [5] Bentkus, V. (2008). An extension of the Hoeffding inequality to unbounded random variables. Lith. Math. J. 48 137–157.
  • [6] Bentkus, V. (2010). Bounds for the stop loss premium for unbounded risks under the variance constraints. Preprint. Available at https://www.math.uni-bielefeld.de/sfb701/preprints/view/423.
  • [7] Bentkus, V., Kalosha, N. and van Zuijlen, M. (2006). On domination of tail probabilities of (super)martingales: Explicit bounds. Lith. Math. J. 46 1–43.
  • [8] Bercu, B., Delyon, B. and Rio, E. (2015). Concentration Inequalities for Sums and Martingales. SpringerBriefs in Mathematics. Cham: Springer.
  • [9] Boucheron, S., Bousquet, O., Lugosi, G. and Massart, P. (2005). Moment inequalities for functions of independent random variables. Ann. Probab. 33 514–560.
  • [10] Boucheron, S., Lugosi, G. and Massart, P. (2013). Concentration Inequalities: A Nonasymptotic Theory of Independence. Oxford: Oxford Univ. Press.
  • [11] Csörgő, M. and Horváth, L. (1993). Weighted Approximations in Probability and Statistics. Wiley Series in Probability and Mathematical Statistics. Chichester: Wiley.
  • [12] Dümbgen, L., van de Geer, S.A., Veraar, M.C. and Wellner, J.A. (2010). Nemirovski’s inequalities revisited. Amer. Math. Monthly 117 138–160.
  • [13] Figiel, T., Hitczenko, P., Johnson, W.B., Schechtman, G. and Zinn, J. (1997). Extremal properties of Rademacher functions with applications to the Khintchine and Rosenthal inequalities. Trans. Amer. Math. Soc. 349 997–1027.
  • [14] Klein, T., Ma, Y. and Privault, N. (2006). Convex concentration inequalities and forward-backward stochastic calculus. Electron. J. Probab. 11 486–512.
  • [15] Kontorovich, A. (2014). Concentration in unbounded metric spaces and algorithmic stability. In Proceeding of ICML 28–36.
  • [16] Lederer, J. and van de Geer, S. (2014). New concentration inequalities for suprema of empirical processes. Bernoulli 20 2020–2038.
  • [17] Ledoux, M. (1995/1997). On Talagrand’s deviation inequalities for product measures. ESAIM Probab. Stat. 1 63–87.
  • [18] Pinelis, I. (1994). On a majorization inequality for sums of independent random vectors. Statist. Probab. Lett. 19 97–99.
  • [19] Pinelis, I. (1994). Optimum bounds for the distributions of martingales in Banach spaces. Ann. Probab. 22 1679–1706.
  • [20] Pinelis, I. (1998). Optimal tail comparison based on comparison of moments. In High Dimensional Probability (Oberwolfach, 1996). Progress in Probability 43 297–314. Basel: Birkhäuser.
  • [21] Pinelis, I. (1999). Fractional sums and integrals of $r$-concave tails and applications to comparison probability inequalities. In Advances in Stochastic Inequalities (Atlanta, GA, 1997). Contemp. Math. 234 149–168. Providence, RI: Amer. Math. Soc.
  • [22] Pinelis, I. (2014). An optimal three-way stable and monotonic spectrum of bounds on quantiles: A spectrum of coherent measures of financial risk and economic inequality. Risks 2 349–392.
  • [23] Pinelis, I. (2016). Convex cones of generalized multiply monotone functions and the dual cones. Banach J. Math. Anal. 10 864–897.
  • [24] Pinelis, I.F. and Sakhanenko, A.I. (1985). Remarks on inequalities for probabilities of large deviations. Theory Probab. Appl. 30 143–148.
  • [25] Rio, E. (2000). Théorie Asymptotique des Processus Aléatoires Faiblement Dépendants. Mathématiques & Applications (Berlin) [Mathematics & Applications] 31. Berlin: Springer.
  • [26] Rio, E. (2009). Moment inequalities for sums of dependent random variables under projective conditions. J. Theoret. Probab. 22 146–163.
  • [27] van de Geer, S. and Lederer, J. (2013). The Bernstein–Orlicz norm and deviation inequalities. Probab. Theory Related Fields 157 225–250.
  • [28] van der Vaart, A.W. and Wellner, J.A. (1996). Weak Convergence and Empirical Processes: With Applications to Statistics. Springer Series in Statistics. New York: Springer.